By Dr. Kenneth Shore
Tourette syndrome (TS) is a neurological disorder that is characterized by tics, which can take the form of uncontrollable rapid body movements (motor tics) or involuntary verbalizations (vocal tics). A child with TS typically exhibits both types of tics. This disorder can present classroom management concerns for the teacher and self-esteem and peer acceptance issues for the student.
The behaviors that you will see with TS will vary with each child. These may include rapid blinking of the eyes, jerking of the head or twitching of the mouth. In some cases the behaviors are more disruptive such as kicking, touching other people or jumping. Involuntary vocalizations might include repeated throat clearing, grunting, yelping or saying words or phrases repeatedly. On very rare occasions, the person with TS will use offensive language involuntarily (for example, obscenities).
The majority of individuals with TS have mild cases. Most students with this disorder will be able to attend regular classes and lead productive and independent lives as adults. The behaviors associated with TS generally decrease with age. In fact, studies indicate that 20 to 30 percent of children with TS outgrow this problem in their teens or early twenties.
What You Can Do
- Recognize that you play a key role in detecting Tourette syndrome. Because the diagnosis of TS relies largely on behavioral observations, you may be the first to spot the problem. If you observe a student in your class displaying tics, begin to observe him systematically, jotting down the form and frequency of the tics and the situations and times they occur. You might also ask the school psychologist to observe the child. Let the parents know what you have observed.
- Provide support to the parents. Parents of children with TS may have almost as tough a time dealing with the disorder as their child. In addition to perhaps feeling guilty that their child may have inherited the disorder from one of them, they may be upset and confused by his unusual behaviors. You can help ease their distress by reacting in a supportive and understanding way and reassuring them that you will treat their child with care and concern. Talk with them early in the year to learn about the specific behaviors their child may exhibit, strategies for responding to him, and potential side effects to any medication he may be taking.
- Have a private talk with the student. Let him know that you are aware of his medical problem and that you understand that he lacks control over his tics and is not misbehaving. Hearing this will comfort him since he is likely sensitive to being perceived by others as strange or uncooperative because of his behavior. Ask him for suggestions about what you can do to make him feel comfortable in class.
- If the tics are not disruptive, try to ignore them. The best response to the student’s tics is no response at all. Drawing attention to them will only make him more self-conscious about his disorder and create a social barrier between him and other students. If the student’s tics are disruptive and hard to ignore, look for ways to lessen the disruption. For example, if he compulsively taps his pencil, try placing a piece of foam rubber on his desk.
- Find ways for the student to release excess energy. The student with TS, similar to a student with an attention deficit disorder, may have difficulty sitting still for a long period. In addition, the TS symptoms may increase as a result of the buildup of tension from having to sit quietly. If this is a problem with the student, allow him to move around during the day by, for example, letting him go to the water fountain or bathroom or serving as classroom messenger.
- Allow the student to leave class at any time. He may be able to hold off expressing his tics for a short period but he may need a place where he can go to release his symptoms and thus avoid the humiliation of doing it in public. You might send him to the nurse’s office, the bathroom, a corner of the library or a study carrel in your classroom. Provide the student with a signal that he can use to alert you that he needs to leave the room.
- Monitor medication side effects. While there is no cure for TS, medication can help to lessen its more extreme symptoms. But the medications for TS can have significant side effects, including drowsiness, sluggish thinking, memory problems and social withdrawal. Some children even become school phobic during the initial stage of the medication. Ask the parents to let you know when their child is beginning or changing medication so you can inform them of any side effects.